Alert archive / Delaware / Special Weather Statements in 2014

Special Weather Statement, NWS Philadelphia/Mount Holly

August 21, 2014Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 21, 2014, 5:43 PM EDT for Sussex County, Delaware. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 5:43 PM EDT (21:43 UTC)
Expired
Aug 21, 2014, 6:45 PM EDT
In force
62 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 30 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WWUS81 KPHI 212143
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT THU AUG 21 2014

DEZ003-212245-
INLAND SUSSEX DE-
543 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY...

AT 534 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF LAUREL... 
MOVING SOUTH AT 5 MPH.

RADAR ESTIMATES BETWEEN 2 AND 2.5 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM WITHIN THE PAST HOUR. 

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. 

THIS STORM WILL BE NEAR LAUREL AROUND 550 PM.

LAT...LON 3851 7545 3851 7566 3866 7566 3866 7550

$$

FORECASTER: AMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:32 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 21, 3:32 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT THU AUG 21 2014

.SYNOPSIS...
WEAK LOW PRESSURE WILL CROSS THE REGION TONIGHT THROUGH FRIDAY
NIGHT AND THEN MOVE OFF THE COAST SATURDAY. HIGH PRESSURE WILL
BUILD ACROSS THE AREA THIS WEEKEND AND REMAIN IN CONTROL OF THE
WEATHER INTO NEXT WEEK. A COLD FRONT WILL APPROACH THE AREA NEXT
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THROUGH MIDNIGHT TONIGHT...UNSETTLED WITH POTENTIAL FOR BRIEF
POOR DRAINAGE FLOODING AND SMALL HAIL PRODUCING THUNDERSTORMS
(G35KT)...PARTICULARLY NE PA AND NW NJ...AND THINKING AKIN TO THE
00Z/21 NSSL WRF IN WEAK WAA AHEAD OF THE SFC TROUGH IN CENTRAL PA
WHERE SBLI AT 18Z NEAR -7. EXPLAINING THE AXIS OF THE ONGOING
STORMS AT 1830Z...I CANNOT EASILY DO. IT APPEARS INSTABILITY AND
PROXIMITY TO THE COLD TROUGH ALOFT HAS FOCUSED IN OUR CWA MORE TO
THE NORTH RATHER THAN TO THE SOUTH. PWAT NEAR 1.5 INCHES. MLCAPE
1200J. MARGINAL 0-6KM BULK SHEAR. THE SREF AND GEFS POPS ARE 20-30
PCT HIGHER THAN WHAT WE ARE ISSUING AT 330 PM.

AS NOTED EARLIER: THE 12Z NAM CONTG A THEME OF 2 INCH IN ONE HOUR
TSTMS SOMEWHERE IN E CENTRAL PA INTO CENTRAL NJ THIS EVENING. VIL
NEAR 60 AT 1845Z CENTRAL PA IS EITHER VERIFYING THAT RAIN OR
SUGGESTING LARGE HAIL.

WHILE THE PLACEMENT OF THE NAM SHORT TERM QPF IS POSSIBLY WRONG...THE
IDEA I THINK IS CORRECT. A PTN OF E CENTRAL OR NE PA IN N OR CENTRAL
NJ SHOULD RECEIVE SOME STRONG TSTORMS VERY LATE THIS AFTN OR EVENING.

OTRW CONSIDERABLE HIGH CLOUDINESS DELMARVA AS BLOWOFF CLOUD DEBRIS FROM
THE OHIO VALLEY CONVECTION SPREADS EWD.

AFTER MIDNIGHT...NORMALLY ANY EVENING CONVECTION DIMINISHES BUT
THE ECMWF TRIES TO INCREASE RFALL AFTER 06Z WITH THE SHORT WAVE
MOVING SEWD FROM NYS. JUST VERY UNSURE OF WHAT EXISTS AFTER 06Z
TONIGHT.

PLEASE FOLLOW ANY UPDATED SWOMCD'S SWODY1 AND LOCAL PHI CONVECTIVE
RELATED PRODUCTS ISSUED THIS EVENING.

FCST BASIS: TEMPS/DEWS/WINDS ARE A 50 50 BLEND OF THE 12Z/21
GFS/NAM MOS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
1000J OF MLCAPE AND SLIGHTLY STRONGER 0-6KM BULK SHEAR CUES INTEREST
IN CONVECTION FRI AFTN. SREF HAS DECENT PROBS FOR SHOWERS...ESPECIALLY
E PA...S NJ AND THE DELMARVA. FOR NOW HAVE PLAYED THE SHOWER AND
TSTM RISK CONSERVATIVELY AND MAINTAINED THE 330 AM THURSDAY FCST
POPS FOR FRIDAY...ABOUT 10 PCT BELOW THE 12Z/21 GFS/NAM MOS BLEND.

IT WILL BE SLIGHTLY COOLER AS THE FLOW TURNS MORE EASTERLY AS THE
SFC LOW CONSOLIDATES TO THE S OF THE DELMARVA.

FCST BASIS: TEMPS/DEWS/WINDS ARE A 50 50 BLEND OF THE 12Z/21
GFS/NAM MOS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF THE WEAK UPPER
LOW AND SFC LOW THU NIGHT AND INTO FRIDAY. SCT SHOWERS AND A FEW
TSTMS WILL BE ACROSS MOST AREAS THU EVENING AND THEN DIMINISH
OVERNIGHT...A COUPLE LEFTOVER SHOWERS WILL DEVELOP SAT MOSTLY ACROSS
THE DELMARVA...SE PA AND SRN NJ. CHC FOR SHOWERS ARE ONLY IN THE CHC
RANGE HOWEVER. A FEW DOWNPOURS ARE STILL POSSIBLE THU NIGHT WITH THE
HIGHER PWATS STILL ACROSS THE SRN AREAS. LOWS THU NIGHT WILL MOSTLY
BE IN THE LOW 60S ACROSS THE NORTH AND MID/UPPER 60S ELSEWHERE.
HIGHS SAT IN THE UPPER 70S/LOW 80S SOUTH AND LOW TO MID 70S NORTH.
DRIER AIR WILL CONTINUE TO PUSH IN FROM NORTH TO SOUTH SAT.

AN UPPER RIDGE BUILDS UP TO THE WEST OF THE AREA THIS WEEKEND AND
THEN ROTATES ACROSS THE AREA EARLY NEXT WEEK. SFC HIGH PRESSURE WILL
MOVE SLOWLY IN TANDEM WITH THE UPPER HIGH. THIS WILL PRODUCE A
PERIOD OF DRY WEATHER FOR OUR REGION. POPS FOR SAT NIGHT THRU NEXT
WEN NIGHT ARE SUB-15PCT RANGE FOR THE ENTIRE AREA. TEMPERATURES WILL
BE A FEW DEGREES BELOW NORMAL SUN/MON...NEAR NORMAL TUE...AND THEN A
BIT ABOVE NORMAL WED/THU. HUMIDITY LEVELS WILL BE COMFORTABLE
THROUGH MUCH OF THE PERIOD...BUT WILL TREND UP TOWARD THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REMAINDER THIS AFTERNOON...SPOTTY MVFR CIGS IN E PA SHOULD LIFT
THE VFR SCT-BKN AOA 4000 FT ELSEWHERE WITH A LIGHT SOUTHERLY
FLOW. LOCAL IFR CONDS IN SCT SHOWERS AND TSTMS LATE THIS
AFTN...MAINLY VCNTY KRDG AND KABE. A NW WIND GUST TO 35 KT
POSSIBLE ASSOCIATED WITH A LATE AFTN TSTM.

TONIGHT...SCT SHOWERS AND TSTMS THIS EVENING WITH NW WIND G25-35 KT
AND BRIEF IFR CONDS...MAINLY IN THE 23Z-03Z TIME FRAME THOUGH
SHOWERS MAY LINGER LATE AT NIGHT VCNTY KACY. OTRW VFR CIGS MAY
DEGRADE TO MVFR OR IFR CONDS IN ST/FOG TOWARD 09Z. CONFIDENCE ON
DEGRADED CIGS/VSBY LATE AT NIGHT IS BELOW AVG.

FRIDAY...CIGS 2500-4000 FT WITH LOWER IFR CONDS IN SCT SHOWERS AND
TSTMS AND THE WIND TURNING LIGHT EASTERLY.

OUTLOOK...
FRI NIGHT THRU SAT...MOSTLY VFR BUT SCT SHOWERS MAY BRING LOWER CONDITIONS.
SAT NIGHT THRU TUESDAY...VFR EXPECTED.

&&

.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED THROUGH FRIDAY WITH SEAS
3 FEET OR LESS AND SOUTH TO SOUTHEAST WINDS 5 TO 10 KNOTS BECOMING
EASTERLY FRIDAY.

WE'VE NOT SEEN ANY NEW MAREPS THIS WEEK FROM MARINERS IN OUR EASY
USE (INTERNET AND/OR SMART PHONE) LINK WWW.WEATHER.GOV/PHI/MAROBSFORM
THIS HAS BEEN DERIVED FOR THE MARINER TO EASILY POST INFO INSTANTLY
TO THE NWS FOR USE IN OUR MARINE PRODUCTS.

OUTLOOK...
THU NIGHT THRU FRI NIGHT...SUB SCA CONDITIONS WITH SCT SHOWERS.

SAT AND SAT NIGHT...LOW END SCA CONDITIONS EXPECTED ON THE OCEAN.
FAIR WEATHER.

SUN THRU TUE...SUB-SCA CONDITIONS WITH FAIR WEATHER.

&&

.CLIMATE...
WE RCD INQUIRY ON HOW THE CLIMATE PROGRAM SELECTS FOR OUR 530 PM
CLI. OUR PROGRAM SEARCHES MAX/MIN TEMP DATA FOR THE DAY ENDING 5PM
SHARP. THAT DATA IS INGESTED INTO THE 530 PM POSTED CLI. IF A MAX
TEMP OCCURS THEREAFTER...IT IS REFLECTED IN THE END OF DAY SUMMARY
POSTS AROUND 230 AM EDT THE NEXT DAY AND ALSO YOU CAN CHECK THE 8
PM RTPPHI WHICH POSTS AROUND 815 PM EDT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...O'HARA
AVIATION...DRAG/O'HARA
MARINE...DRAG/O'HARA
CLIMATE...
Hazardous weather outlook, Aug 21, 4:14 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 PM EDT THU AUG 21 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-222015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
414 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS...
LOCALIZED BRIEF POOR DRAINAGE FLOODING RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-222015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
414 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE
STRONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 5:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT THU AUG 21 2014

DEZ003-212245-
INLAND SUSSEX DE-
543 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY...

AT 534 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF LAUREL...
MOVING SOUTH AT 5 MPH.

RADAR ESTIMATES BETWEEN 2 AND 2.5 INCHES OF RAIN HAS FALLEN FROM
THIS STORM WITHIN THE PAST HOUR.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR LAUREL AROUND 550 PM.

LAT...LON 3851 7545 3851 7566 3866 7566 3866 7550

FORECASTER: AMC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:31 PM EDTSevere Thunderstorm WarningPHISussex59 min
Aug 21, 7:29 PM EDTSevere Thunderstorm WarningPHISussex49 min
Aug 21, 7:44 PM EDTAreal Flood AdvisoryPHISussex4 hr

Nearby

Special Weather Statements in Delaware, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.